Virginia, 2012

Hail in Virginia, May 3, 2012

May 3, 2012 · NWS RNK · 13 events in 7 counties and zones

Severe thunderstorms developed during the afternoon and evening across portions on Virginia on May 3rd, 2012. These storms were the result of an upper level disturbance moving northward from the Gulf of Mexico, bringing large amounts of tropical moisture into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms developed during the afternoon and evening across portions on Virginia on May 3rd, 2012. These storms were the result of an upper level disturbance moving northward from the Gulf of Mexico, bringing large amounts of tropical moisture into the area. The abundant moisture, when combined with afternoon temperatures warming into the 80s and upslope flow across the mountains, allowed some of the storms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 4:05 AM EST, 8 hours 59 minutes earlier.

Area forecast discussion, May 3, 4:05 AM EST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU MAY 3 2012

.SYNOPSIS...
HIGH PRESSURE REMAINS CENTERED ALONG THE SOUTHEAST ATLANTIC COAST.
A STATIONARY FRONT EXTENDED FROM THE VIRGINIA TIDEWATER NORTHWARD
INTO PENNSYLVANIA...THEN NORTHWEST INTO THE GREAT LAKES. AN UPPER
LEVEL DISTURBANCE WAS DRIFTING NORTH FROM THE GULF COAST INTO THE
TENNESSEE VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STATIONARY FRONT OVER EASTERN VA WILL SLIP INTO OUR NORTHEAST CWA
THIS MORNING WITH PERIOD OF LOW LEVEL CLOUDINESS
LYNCHBURG/APPOMATTOX AREAS AND POINTS NORTHEAST. THIS CLOUDINESS
WILL BE ACCOMPANIED BY A PERIOD OF LIGHT EASTERLY WINDS...ALL OF
WHICH SHOULD MIX OUT THIS AFTERNOON AS FRONT RETREATS NORTH.

SURFACE HIGH PRESSURE SFC AND ALOFT TO MAKE FOR A VERY WARM
AFTERNOON AREAWIDE WITH TEMPERATURES WELL INTO THE 80S. SOUTHSIDE
VA AND INTO THE PIEDMONT OF NC SHOULD TEST 90F. FLOW TODAY IS
WEAK...STEERING WINDS 10KTS OR LESS. LOW LEVEL BOUNDARY LAYER FLOW
IS PROGGED TO BECOME LIGHT SOUTHEASTERLY THIS AFTERNOON. THIS
SHOULD RESULT IN UPSLOPE CONVERGENCE ALONG THE BLUE RIDGE...AND
THINK THIS WILL BE THE FOCUS FOR TSTM DEVELOPMENT TOWARD MID/LATE
AFTERNOON. SIMILAR TO YESTERDAY...COVERAGE GENERALLY 30 PERCENT OR
LESS...BUT WHERE IT DOES RAIN...IT RAINS HARD...DUE TO THE SLOW
CELL MOVEMENT. CAPES AOA 2500 J/KG WITH SIGNIFICANT PORTION OF
THIS AVAILABLE ENERGY LOFTING PARCELS WELL ABOVE M20 DEG C ALSO
SUPPORTS LARGE HAIL FORMATION. STORM TYPE TODAY SHOULD BE SINGLE
CELL...THE COMBINATION OF WEAK WIND PROFILE AND HIGH CAPE
SUGGESTING WE WILL BE DEALING WITH PULSE SEVERE.

LATE IN THE DAY...AND MORE SO FOR TONIGHT...THREAT FOR A MORE
ORGANIZED AREA OF SHRA/TSTMS TO APPROACH THE AREA FROM THE
SOUTHWEST. AN UPPER LEVEL DISTURBANCE IS LIFTING NORTHEAST FROM
THE GULF COAST/TN VALLEY...AND SHOULD GET SHEARED AROUND THE
NORTHWESTERN PERIPHERY OF THE SOUTHEAST ATLANTIC RIDGE OF HIGH
PRESSURE. THIS SHORT WAVE FEATURE WILL BE SLOW MOVING...BUT NOT
QUITE SURE HOW MUCH DEEP CONVECTION WILL MAKE IT INTO THE CWA
BEFORE LOSS OF DIURNAL HEATING. BASED ON RADAR TRENDS FROM THE
PAST EVENING...ACTIVITY WAS ABLE TO PERSIST WELL AFTER SUNSET...SO
THINK THERE IS A FAIRLY HIGH CHC THAT PRECIP WILL BE ABLE TO MAKE
IT INTO OUR WESTERN CWA DURING THE OVERNIGHT PERIOD TONIGHT.

TEMPERATURES TONIGHT SHOULD BE MILD...AND IF CLOUDS SNEAK INTO THE
CWA FROM THE UPPER LEVEL DISTURBANCE BY SUNSET...READINGS MAY
LINGER IN THE 70S FOR QUITE AWHILE...TMINS IN SOME AREAS ONLY
DIPPING INTO THE UPR 60S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM EDT THURSDAY...

UPPER LEVEL SHORTWAVE WILL PIVOT ACROSS OUR REGION FRIDAY MORNING.
ANOTHER SHORTWAVE MOVING THROUGH THE NORTHERN PERIPHERY OF THE
RIDGE WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT. HIGH
TEMPERATURES ARE TRICKY WITH THE POSSIBILITY OF WIDESPREAD CLOUD
COVER FROM STORMS. PLAYED HIGHS ON FRIDAY COOLER WITH READINGS
FROM THE LOWER 70S IN THE MOUNTAINS TO THE MID 80S IN SOUTHEAST.
TRIMMED POPS FOR FRIDAY NIGHT AND WENT WITH MILD LOW TEMPERATURES
FROM THE MID 50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY
ESPECIALLY IN THE MOUNTAINS. HIGH TEMPERATURES WILL RANGE FROM LOWER
70S IN THE WESTERN MOUNTAINS TO THE MID 80S IN THE SOUTHEAST.
DECREASED POPS FOR SATURDAY NIGHT TO SLIGHT CHANCE. LEANED LOW
TEMPERATURES SATURDAY NIGHT CLOSE TO ECMWFBC WITH VALUES FROM THE
UPPER 50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 200 PM EDT WEDNESDAY...

THE RNK FORECAST AREA WILL RESIDE ON THE NORTHERN PERIPHERY OF AN
UPPER LEVEL RIDGE FOR MUCH OF THE LONG TERM PERIOD. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE IN WEAKENING THE UPPER RIDGE NEXT WEEK...BUT
THE ITS ENSEMBLE MEAN SUGGESTS THE AMPLITUDE OF APPROACHING
UPPER LEVEL TROF MID-WEEK WILL BE MUCH WEAKER...PLACING OUR AREA IN
MORE OF A ZONAL FLOW.

A FAIRLY MOIST LOW LEVEL ENVIRONMENT COMBINED WITH WEAK UPPER LEVEL
WAVES MOVING THROUGH THE NORTHERN PERIPHERY OF THE RIDGE...WILL KEEP
A CHANCE OF THUNDERSTORMS FOR THE AREA EACH DAY.

AFTER A WEAK BACKDOOR COLD FRONT MOVES THROUGH OUR AREA LATE
SATURDAY NIGHT/EARLY SUNDAY...TEMPERATURES SHOULD BE SLIGHTLY
COOLER...BUT STILL ABOVE NORMAL...UNLESS A COMPLEX OF STORMS BRINGS
WIDESPREAD CLOUD COVER OVER THE REGION.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 200 AM EDT THURSDAY...

PERIOD OF IFR CONDITIONS ARE POSSIBLE AT LYNCHBURG/KLYH THIS
MORNING PER DEVELOPMENT OF LOW LEVEL STRATUS OVER EASTERN VA. THIS
STRATUS IS THE RESULT OF EASTERLY FLOW OFF THE ATLANTIC OCEAN AND
IS IMPACTING FLIGHT TERMINALS NORTH AND EAST OF KLYH. IT APPEARS
THE WESTERN EDGE OF THE STRATUS WILL BE THE BLUE RIDGE...SO FAIRLY
CONFIDENT THAT IT WILL NOT REACH ROANOKE...ALTHOUGH IT WILL BE
QUITE VISIBLE UPON DEPARTURE OF THE AIRFIELD...JUST OVER THE BLUE
RIDGE TO THE EAST. AS FOR THE SOUTHERN EXTENT OF THE CLOUD
DECK...IT MAY REACH DANVILLE/KDAN AROUND DAYBREAK...BUT WILL
REFRAIN FROM ADDING TO THE DANVILLE TAF JUST YET. THINK AS SOON AS
THE SUN COMES UP...HEATING SHOULD SLOW/STOP THE SOUTHWESTERLY
PROGRESSION...AND BEGIN TO REVERSE THE PROCESS FOR THE MID/LATE
MORNING...THE STATUS LAYER ERRODING FROM SOUTHWEST TO NORTHEAST.

ASIDE FROM THIS LOW LEVEL CLOUD FEATURE THIS MORNING...CONDITIONS
WERE VFR. IN GENERAL...ANTICIPATE VFR CONDITIONS OVER MUCH OF THE
AREA THIS AFTERNOON. CLOUD BUILD-UPS ARE EXPECTED ALONG THE BLUE
RIDGE AFTER 16 UTC/NOON WITH WIDELY SCATTERED DEEP CONVECTION
VCNTY OF THE BLUE RIDGE DURING THE AFTERNOON AND EVENING...LCL IFR
CONDITIONS VCNTY OF TSTSM. PER WEAK WIND FLOW ALOFT...STORMS
SHOULD BE SLOW MOVING AND EASILY NAVIGATABLE.

A MORE ORGANIZED AREA OF SHRA/TSRA IS EXPECTED TO MOVE INTO THE
MOUNTAINS TONIGHT PER AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST
FROM THE TN VALLEY. AREAS OF MVFR...POSSIBLE IFR CONDITIONS TO
DEVELOP BLUEFIELD/KBLF AND VCNTY.

SHOWER AND THUNDERSTORM COVERAGE EXPECTED TO INCREASE AREAWIDE ON
FRIDAY. AREAS OF MVFR AND LCL IFR LIKELY.

SUB-VFR CONDITIONS FOR CEILINGS MAY BE AN ISSUE THROUGH THE
UPCOMING WEEKEND AS A BACKDOOR COLD FRONT WORKS ITS WAY INTO THE
AREA FROM THE NORTHEAST.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURE POSSIBLE AT BLUEFIELD FOR TODAY
     MAY 3RD...IF THE TEMPERATURE DOES NOT FALL BELOW 65 DEGREES.
CURRENT RECORD HIGH MIN FOR THE DATE IS 65 DEGREES FROM 2010.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...PH
AVIATION...PM
CLIMATE...
Hazardous weather outlook, May 3, 3:43 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT THU MAY 3 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
443 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 12:11 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU MAY 3 2012

VAZ009-015-031745-
SMYTH VA-GRAYSON VA-
111 PM EDT THU MAY 3 2012

AT 110 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY
THUNDERSTORM LOCATED NEAR WEST OF TROUTDALE. VERY HEAVY
RAIN...FREQUENT LIGHTNING...AND HAIL UP TO THE SIZE OF PENNIES IS
POSSIBLE WITH THIS STORM. THE STORM IS MOVING VERY SLOWLY NORTHEAST.

LAT...LON 3676 8144 3662 8133 3658 8150 3667 8156

DS
Special weather statement, May 3, 12:16 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU MAY 3 2012

NCZ001-031745-
ASHE NC-
116 PM EDT THU MAY 3 2012

AT 115 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY
THUNDERSTORM NEAR CLIFTON. VERY HEAVY RAIN...FREQUENT LIGHTNING AND
SMALL HAIL ARE POSSIBLE WITH THIS STORM. IT WILL MOVE SLOWLY
NORTHEAST.

LAT...LON 3652 8155 3645 8147 3641 8158 3645 8162

DS
Special weather statement, May 3, 12:51 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE BLACKSBURG VA151
PM EDT THU MAY 3 2012

NCZ001-002-VAZ009-015-031830-
ALLEGHANY NC-ASHE NC-SMYTH VA-GRAYSON VA-
151 PM EDT THU MAY 3 2012

AT 150 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SLOWLY MOVING
THUNDERSTORMS OVER THE HIGHER ELEVATIONS OF NORTHWEST NORTH CAROLINA
AND THE MOUNT ROGERS AREA OF FAR SOUTHWEST VIRGINIA. THESE STORMS
WILL PRODUCE VERY HEAVY RAINFALL...AS WELL AS SMALL HAIL AND WIND
GUSTS AS HIGH AS 40 MPH. THEY ARE MOVING NORTHEAST AT ABOUT 10 TO 15
MPH. SOME AREAS IMPACTED INCLUDE MOUNT ROGERS...GRAYSON HIGHLANDS
STATE PARK...LANSING...AND VOLNEY THROUGH 230 PM.

LAT...LON 3661 8164 3663 8160 3665 8163 3670 8162
      3675 8125 3657 8101 3631 8145 3637 8164
      3659 8167

SK

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Grayson

When
May 3, 1:04 PM EST
Where
Grayson County, 0.45 mi SW of Oak Hill
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.596, -81.337

Nickel size hail was observed at the Rugby Fire Department.

Hail, Grayson

When
May 3, 2:41 PM EST to 2:56 PM EST
Where
Grayson County, 3.5 mi N of Spring Vly
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -81.060

Hail was observed falling for 15 minutes and covered the ground along Brush Creek Road.

Hail, Floyd

When
May 3, 2:48 PM EST
Where
Floyd County, 4.32 mi SW of Willis
Measured
1 in hail
Reported by
Public
Coordinates
36.810, -80.540

Hail, Floyd

When
May 3, 3:00 PM EST
Where
Floyd County, 1.49 mi SSW of Willis
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.830, -80.490

Hail, Floyd

When
May 3, 3:21 PM EST
Where
Floyd County, 1.8 mi ENE of Union
Measured
0.75 in hail
Reported by
Public
Coordinates
36.810, -80.420

Penny size hail was observed along Emmanuel Road.

Hail, Wythe

When
May 3, 3:25 PM EST
Where
Wythe County, 1.3 mi ENE of Grahams Forge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.940, -80.850

Hail, Wythe

When
May 3, 3:30 PM EST
Where
Wythe County, 1.77 mi SE of Lone Ash
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -80.800

Hail, Wythe

When
May 3, 3:30 PM EST
Where
Wythe County, 0.88 mi SE of Lone Ash
Measured
0.88 in hail
Reported by
Public
Coordinates
36.910, -80.810

Hail, Pulaski

When
May 3, 3:50 PM EST
Where
Pulaski County, 2.07 mi S of Mountain View
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -80.630

Hail, Pulaski

When
May 3, 4:10 PM EST
Where
Pulaski County, 2.76 mi S of Mountain View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.060, -80.630

A trained storm spotter reported dime to penny size hail covering the ground to a depth of a half inch.

Hail, Rockbridge

When
May 3, 5:55 PM EST
Where
Rockbridge County, 3.82 mi NNW of Natural Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.680, -79.580

Hail, Botetourt

When
May 3, 5:57 PM EST
Where
Botetourt County, 0.82 mi NE of Gala
Measured
0.88 in hail
Reported by
Public
Coordinates
37.689, -79.810

Nickel size hail was observed at Kelly’s Market.

Hail, Bedford

When
May 3, 6:10 PM EST
Where
Bedford County, 7.68 mi S of Stone Mt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.070, -79.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383070, 383072, 383074, 383075, 383077, 383078, 383080, 384167, 383081, 383082, 383091, 383092, 383093.